Alert archive / New Mexico / High Wind Warnings in 2009

High Wind Warning 35, NWS Midland/Odessa, TX

November 13, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Nov 13, 2009, 9:00 AM MST for Eddy County, New Mexico. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2009, 9:00 AM MST (16:00 UTC)
Expired
Nov 13, 2009, 7:21 PM MST
In force
10 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 131600
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 AM CST FRI NOV 13 2009

...STRONG WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY
AND TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM APPROACHING THE AREA WILL RESULT
IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS TODAY AND TONIGHT...AS
MID LEVEL WINDS INCREASE IN ADVANCE OF THE STORM SYSTEM. THE
STRONGEST WINDS WILL IMPACT THE HIGHER ELEVATIONS OF THE GUADALUPE
MOUNTAINS...AND AREAS SUCH AS GAPS AND PASSES. THE WINDS SHOULD
BEGIN TO DIMINISH LATE TONIGHT.

NMZ027-TXZ258-140000-
/O.NEW.KMAF.HW.W.0035.091113T1600Z-091114T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
900 AM MST FRI NOV 13 2009

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING FOR THE GUADALUPE MOUNTAINS...WHICH IS IN EFFECT UNTIL 8 PM
MST THIS EVENING.

WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS NEAR 60 MPH
ARE EXPECTED IN THE GUADALUPE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
000 
WWUS74 KMAF 131957
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CST FRI NOV 13 2009

...STRONG WINDS ARE EXPECTED ACROSS PARTS OF THE GUADALUPE
MOUNTAINS TODAY AND TONIGHT...

.A STRONG UPPER LEVEL STORM SYSTEM APPROACHING THE AREA WILL FAVOR
HIGH WINDS ACROSS THE MORE FAVORED PARTS OF THE GUADALUPE MOUNTAINS
TODAY AND TONIGHT. THE STRONGEST WINDS WILL IMPACT THE HIGHER
ELEVATIONS OF THE GUADALUPE MOUNTAINS MAINLY ABOVE 6000 FT...AND
AREAS SUCH AS GAPS AND PASSES. THE WINDS SHOULD BEGIN TO DIMINISH
LATE TONIGHT.

NMZ027-TXZ258-140300-
/O.CON.KMAF.HW.W.0035.000000T0000Z-091114T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
1257 PM MST FRI NOV 13 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING. 

WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS NEAR 60 MPH
ARE EXPECTED IN THE HIGHER ELEVATIONS OF GUADALUPE MOUNTAINS AS
WELL AS FAVORED GAPS AND PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS74 KMAF 140221
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CST FRI NOV 13 2009

NMZ027-TXZ258-140330-
/O.CAN.KMAF.HW.W.0035.000000T0000Z-091114T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
721 PM MST FRI NOV 13 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WARNING. 

ALTHOUGH GUSTY WEST WINDS WILL CONTINUE THROUGH THIS EVENING
ACROSS THE GUADALUPE MOUNTAINS ABOVE 6500 FEET...HIGH WINDS ARE NO
LONGER EXPECTED. THEREFORE...THE HIGH WIND WARNING HAS BEEN
CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 13, 4:53 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Nov 13, 4:53 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 AM CST FRI NOV 13 2009

.DISCUSSION...
LATEST AVIATION DISCUSSION INCLUDED BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AREAWIDE TODAY AND TONIGHT.  SOUTH TO
SOUTHWEST WINDS AROUND 10 MPH WILL INCREASE TO AT LEAST 15 TO
20KT SUSTAINED THIS AFTERNOON...WITH SOME GUSTS NEAR 30KT.  WINDS
WILL CONTINUE OUT OF THE SOUTHWEST THIS EVENING...BUT DIMINISH TO
AROUND 10KT BY 14/00Z.  67

&&

.PREV DISCUSSION... /ISSUED 300 AM CST FRI NOV 13 2009/

DISCUSSION...

WATER VAPOR IMAGERY SHOWS UPPER LEVEL RIDGE AXIS HAS SHIFTED TO
SOUTHERN/EAST TEXAS IN RESPONSE TO INCOMING UPPER TROUGH...NOW
EXTENDING FROM MT SW TO SOCAL...W/A GOOD FETCH OF SUBTROPICAL
MOISTURE BETWEEN IT AND CENTRAL TEXAS.  AT THE SFC...LEESIDE
TROUGHING THAT BEGAN YESTERDAY HAS STRENGTHENED AND SUNK SOUTHWARD
ALONG THE FRONT RANGE TO SE CO...AND WILL RESULT IN INCREASING
SOUTHWEST WINDS THROUGH THE GUADALUPE...DELAWARE...AND APACHE MTNS
TODAY.  HOWEVER...CONSIDERING NAM MOUNTAIN WAVE SIGNATURE PROGS
THROUGH THE GUADALUPES...AND LACK OF A TIGHTER H7 GRADIENT...WINDS
SHOULD STAY JUST BELOW NPW CRITERIA.  REGARDING THE TRACK AND TIMING
OF THE UPPER TROUGH SUNDAY/SUNDAY NIGHT...THE NAM...ECMWF...AND SREF
ARE CONVERGING ON CENTRAL KS BY 12Z MONDAY...WHILE THE
STILL-OUTLYING GFS LAGS IN THE SE TEXAS PANHANDLE.  EVEN ASSUMING
THE WORSE CASE SCENARIO USING THE GFS...NPW CRITERIA FOR MTN WINDS
WOULD STILL BE A STRUGGLE TO MEET...ALTHOUGH WINDY CONDITIONS WILL
PERSIST THRU THE WEEKEND.  ALSO...GIVEN THE LATEST TRACK
PROGS...CHANCES OF SHOWERS WILL BE MINIMAL AND CONFINED TO THE
NORTHERN FRINGES OF THE FA.

FOR TEMPS...TODAY WILL BE THE WARMEST DAY...WELL ABOVE
NORMAL...BEFORE THICKNESSES DECREASE W/THE APPROACH OF THE TROUGH.
FRONT IS DUE IN SUNDAY EVENING...W/MODELS AND GUIDANCE HAVING
TRENDED COOLER OVER THE PAST 24 HRS.  THIS PUTS TEMPS BELOW NORMAL
THRU MIDWEEK...TO NEAR NORMAL BY THURSDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Nov 13, 1:38 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 AM CST FRI NOV 13 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
238 AM CST FRI NOV 13 2009 /138 AM MST FRI NOV 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BEGIN TO INCREASE ACROSS THE GUADALUPE MOUNTAINS TODAY.
SOUTHWEST WINDS COULD EXCEED 35 MPH AT TIMES WITH GUSTS AS HIGH AS
55 MPH...ESPECIALLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWEST WINDS WILL CONTINUE TO BE ELEVATED IN THE GUADALUPE
MOUNTAINS SATURDAY.  WIND SPEEDS OF 30 TO 40 MPH...AND GUSTS AROUND
55 MPH...WILL BE POSSIBLE ESPECIALLY DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2009High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.